Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Charlotte Boughton, David Taylor, Lea Ghataore, Norman Taylor and Benjamin C Whitelaw

Summary

We describe severe hypokalaemia and hypertension due to a mineralocorticoid effect in a patient with myelodysplastic syndrome taking posaconazole as antifungal prophylaxis. Two distinct mechanisms due to posaconazole are identified: inhibition of 11β hydroxylase leading to the accumulation of the mineralocorticoid hormone 11-deoxycorticosterone (DOC) and secondly, inhibition of 11β hydroxysteroid dehydrogenase type 2 (11βHSD2), as demonstrated by an elevated serum cortisol-to-cortisone ratio. The effects were ameliorated by spironolactone. We also suggest that posaconazole may cause cortisol insufficiency. Patients taking posaconazole should therefore be monitored for hypokalaemia, hypertension and symptoms of hypocortisolaemia, at the onset of treatment and on a monthly basis. Treatment with mineralocorticoid antagonists (spironolactone or eplerenone), supplementation of glucocorticoids (e.g. hydrocortisone) or dose reduction or cessation of posaconazole should all be considered as management strategies.

Learning points:

  • Combined hypertension and hypokalaemia are suggestive of mineralocorticoid excess; further investigation is appropriate.
  • If serum aldosterone is suppressed, then further investigation to assess for an alternative mineralocorticoid is appropriate, potentially using urine steroid profiling and/or serum steroid panelling.
  • Posaconazole can cause both hypokalaemia and hypertension, and we propose that this is due to two mechanisms – both 11β hydroxylase inhibition and 11β HSD2 inhibition.
  • Posaconazole treatment may lead to cortisol insufficiency, which may require treatment; however, in this clinical case, the effect was mild.
  • First-line treatment of this presentation would likely be use of a mineralocorticoid antagonist.
  • Patients taking posaconazole should be monitored for hypertension and hypokalaemia on initiation and monthly thereafter.
Open access

Anita Kuriya, David V Morris and Michael H Dahan

Summary

Cerebral vascular accidents are caused by vasospasm when induced by preeclampsia or by dopamine agonists. However, six arteries nourish the pituitary and prevent against vasospasm-induced damage, which up until now has not been thought to occur. Bromocriptine was used to arrest lactation in a 31-year-old with secondary amenorrhea following preeclampsia and fetal demise at 28 weeks gestation. Tests and history revealed panhypopituitarism not associated with hemorrhage or mass infarction but instead caused by vasospasm. The present study is the first report of pituitary damage from a non-hemorrhagic, vaso-occlusive event in the literature. In keeping with Sheehan's and Simon's syndromes, we have named pituitary damage resulting from vaso-occlusion as Dahan's syndrome, and a literature review suggests that it may be a common and previously overlooked disorder.

Learning points

  • Vasospasm can cause damage to the pituitary gland, although it was not previously believed to do so.
  • Preeclampsia and the use of a dopamine agonist, particularly in the peripartum state, may trigger vasospasm.
  • Vasospasm resulting from dopamine agonists may be a common cause of injury to the pituitary gland, and it may have been overlooked in the past.